The prevalence of co-prescription of clinically relevant CYP enzyme inhibitor and substrate drugs in community-dwelling elderly Australians

Karen Patricia Kerr, Karen Mate, Parker John Magin, John E Marley, Nigel Stocks, Peter Barry Disler, Dimity Pond

Research output: Contribution to journalArticleResearchpeer-review

12 Citations (Scopus)

Abstract

What is known and objective The elderly are at increased risk of adverse effects resulting from drug interactions due to decreased drug clearance and polypharmacy. This study examines the prevalence of the co-administration of clinically relevant cytochrome P450 (CYP) enzyme inhibitors with drugs that are substrates for these enzymes, in the community-dwelling elderly in Australia. Methods Participants aged 75 years or older (n = 1045) were recruited via their general practitioners at four Australian sites (Newcastle, Sydney, Melbourne and Adelaide). A research nurse visited the home of each patient to compile a list of all prescription medications (including doses) currently used by the patient, and to complete assessments for depression, quality of life and cognitive status. The medication data were searched for the co-prescription of clinically relevant CYP inhibitor and corresponding substrate drugs. Results and discussion Potentially inappropriate CYP inhibitor-substrate combinations were found in 6?2 (65/1045) of patients. These patients were on significantly more medications (6?1 ? 3?0 vs. 3?9 ? 2?5; P = 0?001) and had a significantly lower physical quality of life (P = 0?047) than those who were not on any CYP inhibitor-substrate combinations. The most commonly prescribed inhibitor-substrate combinations involved the CYP 3A4 inhibitors, diltiazem and verapamil, with the substrates simvastatin or atorvastatin. Only 1 of 41 patients on a CYP3A4 inhibitor and a statin was prescribed a non-CYP 3A4 metabolized statin. Metoprolol was another substrate commonly co-prescribed with a CYP2D6 inhibitor. In many cases, the risks and benefits of potential interactions may have been considered by the GP as the prescribed doses of both the inhibitor and substrate were relatively low. There were, however, some notable exceptions, also involving the substrates simvastatin, atorvastatin and metoprolol. There were no GP factors that were associated with co-prescription of CYP inhibitors and substrates. What is new and conclusion There is not a particular GP demographic that should be targeted for education regarding CYP interactions, but a focus on particular medications such as the statins may reduce the potential for clinically significant drug-drug interactions. As CYP drug-drug interactions are more common in patients on higher number of medications, particular vigilance is required at the time of prescribing and dispensing medications for elderly patients with multiple conditions. The elderly are at increased risk of adverse effects resulting from drug interactions due to decreased drug clearance and polypharmacy. Potentially inappropriate CYP inhibitor-substrate combinations were found in 6?2 of patients. The most commonly prescribed inhibitor-substrate combinations involved the CYP 3A4 inhibitors, diltiazem and verapamil, with the substrates simvastatin or atorvastatin
Original languageEnglish
Pages (from-to)383 - 389
Number of pages7
JournalJournal of Clinical Pharmacy and Therapeutics
Volume39
Issue number4
DOIs
Publication statusPublished - 2014

Cite this